Caution with Quest products

Discussion in 'Horse Health' started by Cher McRae, Dec 15, 2018.

Tags:
  1. Cher McRae

    Cher McRae Registered

    Joined:
    Dec 15, 2018
    Messages:
    7
    Likes Received:
    0
    CAUTION!!! I wormed my healthy, much loved mare of 27 years last Sunday with Quest Gel (Zoetis) and 5 hours later she was staggering, spinning in circles and depressed. Neurologically unwell. Prior to worming she was relaxed and happy. Was in a large pasture with no access to anything toxic, and was supplied with good quality square baled hay, mineral and loose salt. As well as fresh, clean water. No change in any dietary habit other than adding hay in September. I do not feed grain. The companys response appears to be standard for all of us who have had trouble. They suggest there must be some underlying issue that does not involve their product. I find it odd that the video I see shows horses staggering around, and then dead, just like my horse. They are varying in age, and appear to well cared for and healthy. This is not just killing foals and minis, but horses of all ages and size. They must all have similar underlying issues to all exhibit the same symptoms? And these underlying issues seem to spring up shortly after using Quest. Again, somewhat odd if there is no connection to the wormer. And even if it proven this is the case, and they are aware of it, why is not labelled precsription, so it is only used safely, by a veterinarian who can rule out other health concerns? Without obvious signs, the average horse owner may not be aware of an underlying condition. There is no warning anywhere on their packaging that indicates this risk. Made every effort to help her recover, to no avail. We destroyed her on the following Thursday. Am seeing online video of other horses exhibiting the same symptoms as my mare, shortly after ingesting Quest products. So is not an isolated incident. This product had a prescription label in Quebec, but was informed by Zoetis that it was removed due to market pressure. I believe that is unfortunate for all that have suffered an incident such as this, it is horrific to watch. Use extreme caution when worming, and if using Quest products and you have any doubts, consult your veterinarian prior to administration. You may save yourself and your horse much grief. I am not a totally uninformed owner, have worked as a vet assistant for years, as a groom on the track and have owned and wormed horses for 40+ years. My mare was not overdosed. I read everything on the box and insert prior to giving it to her. There was no warning that I was about to kill my horse using this product. Investigation with numerous agencies is ongoing, and will update any new information as it becomes available. HORSE OWNERS PLEASE BE INFORMED OF THE RISKS. If you have had, or will have a similar experience please be sure to report it to the veterinarian, the company and local health agencies. In Canada I am dealing with a department within Health Canada. In the US, I believe it is the FDA. It is too late to save my girl...but there is a problem here, and we can do better for each other and our horses. I for one will not quit until there is a viable solution. And I sure would never use Quest again on ANY horse without a complete health exam performed by my veterinarian.
     
  2. slc

    slc Senior Member

    Joined:
    Feb 19, 2004
    Messages:
    25,096
    Likes Received:
    15,472
    That's so sad about your 27 yr old horse passing away. It's so painful...I lost my old horse of the same age, recently..

    As far as the cause of death being Quest wormer, I don't know. I'm thinking there must have been an underlying health issue. I've been using Quest products for many decades with no trouble. From having older horses I've seen that they can have very complex health issues.

    My pony had a really severe seizure. It would have been easy to blame the medication he received or the vet who gave it to him, but after a lot of careful research I had to conclude that it was just not that simple. The vet had been giving the pony that medication at that dose for years(and it isn't the kind of medication that would accumulate over that time, or anything like that).

    With about half of horses over 14 being estimated to develop Cushing Syndrome, we some of us have some very complex and 'silent' health problems in our horses. We're all always searching for more knowledge and reasons why.
     
  3. slc

    slc Senior Member

    Joined:
    Feb 19, 2004
    Messages:
    25,096
    Likes Received:
    15,472
    It is known that elderly horses do not handle some medications well. In some cases it's because those medications don't get eliminate from the body in a timely way, or because the animal no longer responds to the medication(particularly with medications affecting neurotransmitters, like sedatives), and I think there are other ways as well, that underly why elderly animals respond differently to some medications than they did when younger.

    And of course there is Cushing Syndrome, very widespread, and that can affect how medications are handled as well.

    I found this on parasitepedia:
    • Young horses, particularly newly born foals, showed typical neurotoxic symptoms after slight overdose, which can be fatal. Probably because the blood-brain barrier is not completely developed in newborns.

    And in fact, it does appear that the "blood brain barrier" in elderly animals could break down. That might be a part of old age.

    I am not sure if the kind of breakdown of that barrier that elderly equines have, would specifically affect how Quest or other medications would be handled in the body of more elderly horses. I'll keep looking around. Can't make any real conclusions as yet.
     
  4. Pony123

    Pony123 Full Member

    Joined:
    Feb 18, 2014
    Messages:
    1,029
    Likes Received:
    1,210
    Sorry for your loss!
     
  5. Cher McRae

    Cher McRae Registered

    Joined:
    Dec 15, 2018
    Messages:
    7
    Likes Received:
    0
    I have used Quest before as well with no issue. But I sure had one this time. If I had not pushed that tube of Quest into my horse, I am convinced she would still be alive. All lab work came back normal. She was healthy. So I reiterate, in my experience this product should be prescribed and administered by a vet to avoid unnecessary debilitation and/ or death. Or at the very least update the warning label. There is a problem and I fully intend to pursue it. Just dread the idea of who it is going to happen to next. Because it will happen.
     
  6. Cher McRae

    Cher McRae Registered

    Joined:
    Dec 15, 2018
    Messages:
    7
    Likes Received:
    0
    I appreciate that. Thank you. Been a rugged week.
     
  7. bellalou

    bellalou Senior Member

    Joined:
    Dec 27, 2014
    Messages:
    8,154
    Likes Received:
    24,820
    I know this has been a concern for a while. I’m not knowledgeable about Canadian law but in the US class action suits against a manufacturer can be a very effective means of both shining a spotlight on an issue and punishing a wrongdoer.

    I don’t know if there are any active suits on this issue but I won’t be surprised if one arises.
     
    ginster likes this.
  8. Cher McRae

    Cher McRae Registered

    Joined:
    Dec 15, 2018
    Messages:
    7
    Likes Received:
    0
    I am in contact with Zoetis, Canadian Food Inspection Agency and Health Canada as well as our provincial news outlets. Just waiting for the investigation to conclude before taking the next step. I am not out to ban this product, it has a useful place in the equine health toolbox . Just to ensure it is safely administered and the warnings are clear. If the packaging had warned about use in older horses, I would not have purchased it for her. Can not change the past, but nice to have a positive impact on the future...
     
  9. Kristal H

    Kristal H Senior Member

    Joined:
    Jan 19, 2016
    Messages:
    2,611
    Likes Received:
    4,308
    I’m sorry for your loss.

    Its important to remember that a horse or human can develop a life ending reaction to almost any medication, food, inhalant, etc.

    Its also possible at your horses age that there was a underlying liver or kidney issue that could have contributed to the toxic reaction.

    I use Quest every winter, as it is one of the few products that is effective against many resistant parasites….and I do not want to see it taken off the over the counter market, but I do worm my horses with Ivermectin a few weeks before I give the quest. This is because Quest can produce such a strong kill off of parasites and the high kill off of parasites decomposing in the horses tissues are what typically cause the toxic reaction.
     
    NBChoice, doublelranch and reicheru like this.
  10. Cher McRae

    Cher McRae Registered

    Joined:
    Dec 15, 2018
    Messages:
    7
    Likes Received:
    0
    Yes, am aware of these points. Am also aware horses are becoming ill and dying shortly after being dosed with Quest. In my book, that is cause for concern. I honestly did not post this to debate, but as a warning to horse owners to be educated in their personal decision. I respect your perspective, but feel my time will better spent pursuing this with agencies that have the power to instigate change. I, for one would gladly give up the inconvenience of not being able to purchase Quest products over the counter, if it spared anyone, or even more, any horse from going through this. I did worm my mare with Ivermectin prior to giving her the Quest. I do appreciate the feedback.
     

Share This Page